Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Shreveport, LA

February 20, 1997Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 20, 1997, 7:33 PM CST for Miller County, Arkansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 1997, 7:33 PM CST (01:33 UTC)
Expired
Feb 20, 1997, 8:15 PM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210133 RRA
SVRSHV
ARC091-210215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
733 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...MILLER COUNTY
 
AT 730 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM OVER EASTERN BOWIE COUNTY TEXAS THAT WILL BE MOVING
INTO MILLER COUNTY ACROSS TEXARKANA. THE STORM WAS MOVING
TO THE NORTH NORTHEAST AT NEAR 45 MPH.
 
EXPECT WINDS IN EXCESS OF 60 MPH ALONG WITH POSSIBLE HAIL THE SIZE
OF DIMES OR LARGER.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...B~OAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
6/3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:15 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Feb 20, 2:15 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CST THU FEB 20 1997

SAT IMAGERY INDICATING UPR LVL LOW JUST ENE OF DRT ERLY THIS AFTN.
MODELS DIFFER SLIGHTLY ON FCST MOVEMENT OF THIS LOW. PREFER THE AVN
MOVEMENT OVER NGM AND ETA. AVN LIFTS THE LOW MORE NE WHILE ETA PULLS
ALMOST DUE N. NGM IS BETWEEN THE TWO. WITH NEXT S/WV PUSHING INTO
THE WRN GREAT PLNS THIS AFTN AND EVNG...THIS LOW OVR S TX SHUD BE
PICKED AND CARRIED TO THE NE. UPR LVL LOW OVER TX BCMS AN OPEN WAVE
BY LATE THIS EVNG WITH S/WV LIFTING OVER NE TX AND INTO SE OK...SW AR
ARND MIDNIGHT. THIS PUTS CWA IN PRIME POSITION FOR SVR WX THIS EVNG AND
TONIGHT. AS NEGATIVELY TILTED TROF AND PVA APRCH CWA...BOUNDARY LYR
WNDS SHUD RMN SE CREATING BETTER SHEAR. BREAKS IN CLD CVR LATE THIS
MRNG AND ERLY THIS AFTN ALLOWED ENUF WARMING TO INCREASE INSTABILITY
OVER THE AREA AS WELL.

HEAVY RAIN THREAT NOT OVER YET BUT FEEL HEAVIEST RAINS SHUD FALL JUST N
AND S OF CWA WHERE BEST LOW LVL MSTR CONVERGENCE EXISTS. SPEED OF CEL
MOVEMENT WILL ALSO KEEP PCPN AMOUNTS FROM BECOMING TOO LARGE BUT SOME
TRAINING IS LIKELY. FEEL FFA SHUD BE CONTD THRU TONIGHT.

AVN AND NGM SIMILAR WITH MOVING UPR LVL TROF OVR AND TO THE E OF THE
CWA BY LATE FRI ITH CDFNT OUSHING THRU THE CWA BY LATE MRNG FRI. THIS
SHUD EFFECTIVELY END PCPN AS DRY AIR WORKS INTO THE AREA BEHIND THE FNT
BUT CLDS LIKELY TO LINGER THRU THE AFTN. SOME TSTM ACTIVITY WILL LINGER
AS WELL ACRS EXTREME ERN PORTIONS OF THE CWA FRI MRNG BUT SHUD END
BEFORE NOON.

MID/UPR LVL FLOW RMNS WSW THRU 72 HOURS ACCORDING TO AVN. THIS SHUD
KEEP ENUF MSTR OVER THE AREA FOR SOME CLDS TO RTN ON SUN. NEXT UPR LVL
LOW HINTED AT OVR THE SWRN U.S. BY LATE SUN AND ERLY MON. WILL LIKELY
HAVE TO REINTRODUCE POPS BY ATE MON OR ERLY TUE INTO THE CWA.

WILL FOLLOW AVN POPS CLOSE FOR FIRST TWO PERIODS THEN ELIMINATE POPS
FOR FRI NIGHT AND SAT AS DRY AIR SHUD END CHCS FOR PCPN. WILL COMPROMISE
ON TONIGHTS LOW TEMP THEN FOLLOW AVN TEMPS FOR FRI THRU SAT.

SHV 55/59/35/53 8300  MLU 57/63/38/54 9400

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:07 PM CSTFlash Flood WarningSHVHoward, Little River, Sevier4 hr
Feb 20, 8:44 PM CSTSevere Thunderstorm WarningSHVColumbia61 min
Feb 20, 9:45 PM CSTSevere Thunderstorm WarningSHVColumbia, Union45 min
Feb 20, 10:12 PM CSTSevere Thunderstorm WarningSHVUnion63 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.